The second case, shown above, epitomizes what is probably the most troubling issue for me in dealing with my Parkinson's disease.
The red pill at the top is nifedipine, prescribed to help me deal with the occasions when I get an unusually high spike in my blood pressure (BP). The spikes occur when the old pill of carbidopa/levodopa is wearing off and the new one hasn't yet kicked in. Usually the spikes are relatively small and they fade away within a half hour. When the systolic (upper) number climbs above 190 and doesn't begin heading down after about five minutes, I break open a nifedipine pill and take part of it. I have found that a full nifedipine pill works too well for me and can bring the systolic reading too low.
The bottom half of the contact lens case contains some table salt and a salt tablet, which I use when confronted with the opposite problem -- the sharp BP drop caused by my orthostatic hypotension. More about that shortly.
Some days my problem is systolic BP readings well above 200. On other days, the problem is a sudden drop of more than 30 points in my BP. Sometimes I can have the extreme ups and downs on the same day. How to deal with this double-edged threat has been a uniquely troublesome issue that I've discussed often on my blog.
Which brings us to the occasion that prompted this post. I had one of my regular meetings this past week with the doctor I've consulted on BP issues for about ten years. This time I brought up a new idea I've had now that I have resumed using 5-HTP, the over-the-counter serotonin-boosting supplement that may well head my list of most-discussed blog topics.
But before getting to that, here is...
If you feel a little dizzy when you first stand up, but the feeling passes quickly, you probably don’t have the condition. However, if your BP continues to drop after a minute or more of standing, OH could be the problem. Accurately identifying the problem can be cumbersome; you need to know what your BP was lying down or sitting, and you need the BP reading when you stand, too.
OH and Parkinson's
Symptoms of OH include lightheadedness, dizziness, weakness, difficulty thinking, headache, and feeling faint.
The condition can put people with PD at risk of fainting, losing balance, falling and being injured. Estimates of the prevalence of OH among people with Parkinson's vary, but 30% seems typical.
Both Parkinson's itself -- and the medications used treat it -- can contribute to OH. Specifically, the PD meds that can cause OH include carbidopa/levodopa (Sinemet), bromocriptine (Parlodel), ropinirole (Requip), and pramipexole (Mirapex).
Other medications can also contribute to OH, such as high blood pressure meds (including calcium-channel blockers), certain antidepressants, drugs that treat urinary problems, and drugs like Viagra for erectile dysfunction.
What to Avoid
If you’re prone to OH, the most important precaution you can take is staying hydrated, especially in hot weather. Drink lots of water and other fluids, at least one cup (eight ounces) with meals and two more cups at other times of the day.
I'll be drinking lots of fluids this weekend, when we expect 100 degree temps on both Saturday and Sunday. The heat-humidity index will approach record levels.
Here are some other things to avoid:
- exposure to heat
- prolonged standing
- vigorous or isometric exercise
- straining while going to the bathroom
- meals high in carbohydrates
What to Do
- exercise gently and regularly -- and avoid long periods of inactivity
- eat small, frequent meals
- reduce alcohol intake
- avoid hot drinks and hot foods
- if you expect to be on your feet for an extended period (while shopping, for instance), quickly drink two eight-ounce glasses of cold water before heading out. Doing so will increase blood volume and cause blood pressure to drop.
The head of the bed of a person with OH should be elevated by 4 inches to decrease nocturnal hypertension. During the day, adequate orthostatic stress, i.e., upright activity, should be maintained.
Isometrically contracting the muscles below the waist for about 30 seconds at a time can help maintain blood pressure during daily activities and should be considered at the first symptoms of OH in situations of orthostatic stress (e.g., standing for prolonged periods).
Specific techniques include:
- leg-crossing and contraction
- thigh muscle contraction
- bending at the waist
- slow marching in place
- leg elevation
Even if you follow most of this advice, chances are you will experience OH incidents anyway. For me, these incidents have been the scariest times I've had with Parkinson's.
The attacks can come on suddenly and for no apparent reason. With the upward spikes in blood pressure, I know they are associated with the wearing off of the carbidopa/levodopa pills.
My particular version of OH is not directly tied to a change in body positions such as getting out of bed or standing up after being seated for a time. I've yet to figure out what triggers the attacks.
I never feel that I am in any real danger as a result of the BP spikes. But I have come very close to fainting during the OH episodes.
The incidents have scared me so much that I keep small containers of table salt around the house -- on the kitchen counter, and on the tables near my reading chairs in the living room, bedroom, and office.
I hate swallowing salt. At our meeting this week, my blood pressure guy said I could use salt tablets which taste a little better than the raw salt.
He also has told me that when I sense that an OH incident is starting, I should try drinking two glasses of ice-cold water quickly and in large gulps. This action will quickly boost BP. I've tried this remedy, and it works. But access to ice-cold water isn't always available.
It won't surprise regular readers of this blog to learn that I'm again using 5-HTP, the OTC serotonin supplement. My on-again / off-again experiments with these pills have been a major themes on my blog right from the start back in 2009. I'll explain why I'm back on 5-HTP in my next post.
5-HTP has helped me deal with the three most common non-motor symptoms of Parkinson's -- depression, insomnia and constipation. But even a small dose of 5 -HTP can bring about a significant increase in my blood pressure.
This has been a major deterrent to my using 5-HTP. I use my BP home monitor frequently and try to take 5-HTP only when my systolic readings are below 150. (In 2014, a U.S. panel in 2014 recommended 150 -- not 140 -- as the guideline for seniors 60+ if they don't have any history of cardiac issues.)
It occurred to me last week that 5-HTP's tendancy to elevate BP might help avoid OH incidents. Most of my OH experiences occur mid-morning to lunchtime. So I'm taking frequent readings on my monitor during those times.
I've been following that advice for ten days now. Most of the time, I get the usual systolic readings bouncing between 130 and 160. But on two mornings, the numbers drifted downward. For example, on one day the number started at 148 and began to drop. After 20 minutes, it hit 113, and I decided it was time to take half of a 50mg 5-HTP pill. Soon enough, the numbers began going back up. That same pattern occurred on another day.
My experience is hardly a first-class scientific study proving that 5-HTP can deter attacks of orthostatic hypotension. But it's enough for me to continue experimenting.
More new thoughts on 5-HTP in my next post. Stay tuned.
Third thoughts: The next day an added thought: Why not just schedule drinking a large tumbler of ice water every morning around 9:30 to 10 a.m. and do the same mid-afternoon?
This should take care of the danger of dehydration and hopefully ward off OH attacks.